Evolution of a Doxycycline-Induced Phototoxic Rash With an Unusual Distribution

Main Article Content

Katrina Kesterson
Adrian Subrt
Michael Wilkerson

Keywords

doxycycline, phototoxicity, rash

Abstract

Commonly used in clinical practice, doxycycline has been known to produce a cutaneous phototoxic reaction in combination with sunlight. Several mechanisms have been proposed to contribute to its pathogenesis such as UVA oxidation of cellular components, the formation of photoproducts, and altered melanogenesis. We describe a case of a phototoxic rash in a patient taking doxycycline 100 mg daily for the treatment of rosacea. We present several photos of the rash from erythema to desquamation several weeks later. The clinical presentation of a doxycycline-induced phototoxic rash varies from a sunburn like sensation to diffuse erythematous plaques on sun exposed areas. Treatment involves discontinuing the drug and providing symptomatic relief. Although sunscreen may prevent a doxycycline-induced phototoxic reaction, it is important to educate the patient to use a sunscreen with protection in the 340-400 nm range in which phototoxic reactions are thought to occur. As doxycycline-induced phototoxicity is poorly understood, it may be best to advise the patient to avoid sun exposure altogether while taking the drug. 

References

1. Hasan T, Kochevar IE, Mcauliffe DJ, et al. Mechanism of Tetracycline Phototoxicity. Journal of Investigative Dermatology. 1984;83(3):179-183.

2. Rok J, Buszman E, Beberok A, et al. Modulation of Melanogenesis and Antioxidant Status of Melanocytes in Response to Phototoxic Action of Doxycycline. Photochemistry and Photobiology. 2015;91(6):1429-1434.

3. Wood SR, Berwick M, Ley RD, et al. UV causation of melanoma in Xiphophorus is dominated by melanin photosensitized oxidant production. Proceedings of the National Academy of Sciences. 2006;103(11):4111-4115.

4. Lim D, Murphy G. High-level ultraviolet A photoprotection is needed to prevent doxycycline phototoxicity: lessons learned in East Timor. British Journal of Dermatology. 2003;149(1):213-214.

5. Layton A, Cunliffe W. Phototoxic eruptions due to doxycycline-a dose-related phenomenon. Clinical and Experimental Dermatology. 1993;18(5):425-427.

6. Rabar D, Combemale P, Peyron F. Doxycycline-Induced Photo-onycholysis. Journal of Travel Medicine. 2006;11(6):386-387.

7. Baron E, Stevens S. Sunscreens and immune protection. British Journal of Dermatology. 2002;146(6):933-937.

8. Bjellerup M, Ljunggren B. Differences in phototoxic potency should be considered when tetracyclines are prescribed during summer-time. A study on doxycycline and lymecycline in human volunteers, using an objective method for recording erythema. British Journal of Dermatology. 1994;130(3):356-360.